Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 75, NWS Cheyenne, WY

June 23, 2009Goshen County, Laramie County, Wyoming; Banner County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2009, 5:43 PM MDT for Goshen County, Laramie County, Wyoming; Banner County, Scotts Bluff County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2009, 5:43 PM MDT (23:43 UTC)
Expired
Jun 23, 2009, 6:45 PM MDT
In force
62 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Banner County, NE, Scotts Bluff County, NE, Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:51 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:11 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 3:11 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT TUE JUN 23 2009

.UPDATE...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE UNTIL 900 PM MDT.

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT TUE JUN 23 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY...
EXPECT ANOTHER ROUND OF THUNDERSTORMS TO INITIATE LATE THIS
AFTERNOON OVER FAR SE WY AND MOVE ACROSS THE NEB PANHANDLE THIS
EVENING IN RESPONSE TO DECENT INSTABILITY AND WEAK IMPULSE
TRACKING ACROSS THE AREA IN SW UPPER FLOW. LOOKS LIKE ACTIVITY
SHOULD BE A LITTLE MORE TO THE SE AS OPPOSED TO LAST NIGHTS
ACTIVITY. OTHERWISE A COUPLE QUITE WARM DAYS IN THE OFFING AS
UPPER HIGH SLIPS WESTWARD OVER THE SRN ROCKYS WEDS AND HOLDS THERE
THROUGH THURSDAY. RISING HEIGHTS WILL ALLOW TEMPS TO WARM WELL
INTO THE 80S OVER LOWER ELEVATIONS WITH 90S ACROSS THE PANHANDLE.
WARMING MID LEVEL TEMPS WILL ALSO TEND TO REDUCE CONVECTION
SOMEWHAT WEDS AND THURSDAY BUT ISOLATED ACTIVITY STILL EXPECTED
MAINLY OVER THE SRN CWA WHERE PROXIMITY TO THE MTNS WILL AID
DEVELOPMENT.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...SHOWERS AND
THUNDERSTORMS WILL LINGER THROUGH THE EARLY PART OF THURSDAY
NIGHT MAINLY OVER THE SOUTHERN NEBRASKA PANHANDLE. UPPER RIDGE
WILL FLATTEN SOMEWHAT ON FRIDAY AS A POTENT SHORTWAVE MOVES ACROSS
SOUTHERN CANADA...IN ADDITION TO A WEAK FEATURE MOVING ACROSS THE
CENTRAL ROCKIES. 12Z MODELS ARE SUGGESTING THAT A COLD FRONT
ASSOCIATED WITH THE SYSTEM IN CANADA WILL DROP SOUTH ACROSS THE
AREA DURING THE DAY FRIDAY...WITH LEESIDE CYCLOGENESIS OCCURRING
AHEAD OF THE BOUNDARY LATE IN THE DAY. THIS WILL SPARK OFF
AFTERNOON THUNDERSTORMS...SOME OF WHICH COULD BE STRONG. WILL SEE
TEMPERATURES COOL A FEW DEGREES BEHIND THE FRONT
SATURDAY...ALTHOUGH DONT THINK AS COOL AS WHAT THE MEX IS
SUGGESTING. GFS AND ECMWF STILL DIFFER SOMEWHAT ON THE TIMING OF
UPPER LOW EJECTING FROM THE CALIFORNIA COAST INTO THE CENTRAL
PLAINS OVER THE WEEKEND. GFS IS STILL CONSIDERABLY FASTER THAN THE
ECMWF...WITH THE GFS MOVING THE REMNANTS OF THE LOW CLEAR INTO THE
SE US BY MONDAY WHILE THE ECMWF HAS IT OVER THE CENTRAL PLAINS
STILL ON TUESDAY. EITHER WAY...WILL REMAIN UNDER THE INFLUENCE OF
A FLAT RIDGE THROUGH THE BEGINNING PART OF THE WEEK WITH AT LEAST
A SLIGHT CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AS UPPER LEVEL
FEATURES MOVE ATOP THE RIDGE AND OVER THE AREA EACH DAY.

AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH WEDNESDAY
OUTSIDE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING WHERE PERIODS OF MVFR CONDITIONS LIKELY DUE TO LOWERED
CIGS/VSBYS.

FIRE WEATHER...NO CONCERNS AT THIS TIME WITH WX CONDITIONS ABOVE
CRITICAL THRESHOLDS OVERALL AND FUELS GREEN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM...RJM
Hazardous weather outlook, Jun 23, 3:08 PM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT TUE JUN 23 2009

NEZ001>003-019>021-054-055-WYZ059>070-242115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
308 PM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER FAR SOUTHEAST WYOMING THEN MOVE EAST ACROSS THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND EVENING. SUFFICIENT MOISTURE
AND INSTABILITY EXISTS FOR SOME OF THESE STORMS TO BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT FOR EXTREME
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY THROUGH SATURDAY. MORE SETTLED WEATHER CONDITIONS WILL
MOVE IN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON
THROUGH THIS EVENING ALONG AND EAST OF THE LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 23, 4:00 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT TUE JUN 23 2009

WYZ069-070-232245-
CHEYENNE FOOTHILLS-PINE BLUFFS-
400 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 445
PM MDT...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF CARPENTER...OR 14 MILES
SOUTHEAST OF CHEYENNE...MOVING NORTHEAST AT 25 MPH.

PEA TO DIME SIZED HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 377 AND
390.

RJM
Special weather statement, Jun 23, 4:50 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT TUE JUN 23 2009

WYZ069-070-232345-
CHEYENNE FOOTHILLS-PINE BLUFFS-
450 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 545
PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CARPENTER...OR 20 MILES SOUTHEAST
OF CHEYENNE...MOVING EAST AT 10 MPH.

DIME TO PENNY SIZE HAIL...HEAVY RAIN AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

RJM
Special weather statement, Jun 23, 4:51 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT TUE JUN 23 2009

WYZ066>069-232345-
CHEYENNE FOOTHILLS-GOSHEN-LARAMIE RANGE-PLATTE-
451 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LARAMIE...SOUTHERN
PLATTE AND SOUTHWESTERN GOSHEN COUNTIES UNTIL 545 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF LAMBERT...OR 21 MILES SOUTH
OF WHEATLAND...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...VERY HEAVY RAIN UP TO ONE INCH PER HOUR...AND
WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CHUGWATER BY 510 PM MDT.
  8 MILES SOUTH OF GLOMILL RESERVOIR BY 545 PM MDT.

I-25 EXIT 54 IS ALSO IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 45 AND
70.

IF THE THUNDERSTORM CONTINUES TO STRENGTHEN...A SEVERE THUNDERSTORM
WARNING MAY BE ISSUED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT.

RUBIN
Local storm report, Jun 23, 5:10 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
510 PM MDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             CHUGWATER               41.76N 104.82W
06/23/2009  E0.50 INCH       PLATTE             WY   FIRE DEPT/RESCUE

&&

BCHAPMAN
Special weather statement, Jun 23, 5:22 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT TUE JUN 23 2009

NEZ001-019-WYZ068-240015-
GOSHEN-SCOTTS BLUFF-SIOUX-
522 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN
SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES UNTIL 615 PM MDT...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES SOUTH OF
LINGLE...OR 8 MILES WEST OF TORRINGTON...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM WILL BE NEAR...
  TORRINGTON BY 530 PM MDT.

IF THE STORMS CONTINUE TO INTENSIFY...A SEVERE THUNDERSTORM WARNING
MAY BE ISSUED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT.

RUBIN
Local storm report, Jun 23, 5:26 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             10 SE CHUGWATER         41.65N 104.68W
06/23/2009  E0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

            HAIL WAS SMALLER THAN MARBLE BUT A BIT BIGGER THAN PEA
            SIZED.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:24 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jun 22, 11:37 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jun 23, 3:39 PM MDTSevere Thunderstorm WarningCYSAlbany66 min
Jun 23, 3:51 PM MDTAreal Flood AdvisoryCYSAlbany, Platte3 hr
Jun 23, 4:31 PM MDTFlash Flood WarningCYSAlbany, Platte4 hr
Jun 23, 4:58 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte62 min
Jun 23, 5:26 PM MDTSevere Thunderstorm WarningCYSGoshen64 min
Jun 22, 9:56 PM MDTSevere Thunderstorm WarningCYSSioux49 min
Jun 22, 10:24 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux37 min
Jun 23, 12:15 AM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill45 min
Jun 23, 12:42 AM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff63 min
Jun 23, 12:54 AM MDTSevere Thunderstorm WarningCYSBox Butte, Cheyenne, Morrill66 min
Jun 23, 1:28 AM MDTAreal Flood AdvisoryCYSBanner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more3 hr
Jun 23, 1:59 AM MDTSevere Thunderstorm WarningCYSDawes16 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.